Colorado, 2007

Hail and Heavy Rain in Colorado, September 16, 2007

September 16, 2007 · NWS GJT · 11 events in 5 counties and zones

An upper level disturbance moved across western Colorado resulting in thunderstorm development across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level disturbance moved across western Colorado resulting in thunderstorm development across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 16, 3:00 AM MST, 10 hours earlier.

Area forecast discussion, Sep 16, 3:00 AM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT SUN SEP 16 2007

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
SECOND STRAIGHT NIGHT WITH PERSISTENT NOCTURNAL CONVECTION OVER MUCH
OF NORTHERN AND CENTRAL COLORADO WITH A FEW STORMS OVER THE SAN JUAN
MOUNTAINS TO THE SOUTH. NOT MUCH CHANGED IN THE PAST 24 HOURS WITH
RESPECT TO POSITIONING OF THE LOW PRESSURE SYSTEM OVER THE WEST
COAST. AS A RESULT...THE JET STREAM REMAINED ALIGNED OVER THE
NORTHERN PORTION OF THE CWFA WITH A WIDE AREA OF MID-LEVEL DIFLUENCE
OVERHEAD.

NOSE OF AN 80-85 KT JET COMBINED WITH MID-LEVEL DIFLUENCE WILL
CONTINUE TO PROVIDE LIFT WHILE PACIFIC MOISTURE PROVIDES FUEL FOR
ISOLATED THUNDERSTORMS ACROSS MUCH OF THE CWFA THIS MORNING. TROF
AXIS OVER THE WEST COAST WILL FINALLY SWING INLAND DURING THE DAY. AS
THIS OCCURS...DEEPER MOISTURE FROM THE SOUTH WILL BECOME ENTRAINED
INTO THE SOUTHWEST FLOW. LARGE SCALE ASCENT COMBINED WITH DIURNAL
WARMING WILL BRING AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY
DURING THE AFTERNOON.

STRONG DYNAMIC FORCING ASSOCIATED WITH RIGHT ENTRANCE REGION OF
DEPARTING JET STREAK...ENHANCED BY LEFT EXIT REGION OF AN
APPROACHING JET STREAK LATER TONIGHT WILL RESULT IN WIDESPREAD
SHOWERS AND THUNDERSTORMS. EXPECT WET PATTERN TO CONTINUE INTO MONDAY
AS JET STREAK MOVING THROUGH THE BASE OF THE WESTERN TROF NOSES INTO
CENTRAL COLORADO COINCIDING WITH A SHORTWAVE EJECTING EASTWARD
ACROSS THE AREA. MAIN TROF AXIS MOVES ACROSS THE CWFA MONDAY NIGHT
BRINGING DRYING TO THE WESTERN ZONES LATE WHILE SHOWERS AND
THUNDERSTORMS LINGER OVER THE COLORADO MOUNTAIN ZONES.

TEMPERATURES LARGELY UNCHANGED TODAY WITH BREEZY SOUTHWEST FLOW
REDEVELOPING IN THE AFTERNOON. MARKEDLY COOLER HIGHS EXPECTED ON
MONDAY AS MOSTLY CLOUDY AND WET CONDITIONS LIMIT WARMING. OVERNIGHT
LOWS WILL REMAIN MODERATE UNDER MOIST AND MOSTLY CLOUDY CONDITIONS.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...
A DRY WEST FLOW ON TUESDAY QUICKLY BACKS TO SW AND THEN SOUTH
TOWARDS THE WEEKEND AS A PACIFIC LOW DEEPENS ALONG THE WEST COAST.
GENERALLY THIS WILL BRING ABOVE NORMAL TEMPERATURES AND INCREASING
GRADIENT WINDS LATE IN THE PERIOD. THE MODELS ARE STRUGGLING WITH
THIS CLOSED LOW WITH THE EC BEING THE MOST CONSISTENT. PLENTY OF
UNCERTAINTY WITH LOW POSITION AND PROGRESSION AND HOW MUCH MOISTURE
WILL BE ADVECTED FROM THE SOUTH. FOR THIS FORECAST LOWERED SOUTHERN
POPS FOR FRIDAY BUT KEPT A MENTION FOR NEXT SATURDAY. RAMEY

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS THE REGION TODAY. HOWEVER...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING
INCREASING IN AREAL COVERAGE THIS AFTERNOON. BREEZY SOUTHWEST SURFACE
WINDS IN COMBINATION WITH THUNDERSTORM OUTFLOW WINDS COULD PRODUCE
WIND GUSTS UP TO 40 MPH DURING THE AFTERNOON AND EARLY EVENING HOURS.
CONDITIONS WILL BE DETERIORATING TONIGHT AS INCREASING MOISTURE FROM
THE SOUTH PRODUCES WIDESPREAD RAINFALL...MOUNTAIN OBSCURATION...AND
AREAS OF MVFR CIGS/VSBYS BY LATE TONIGHT...CONTINUING THROUGH
MONDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...NL
LONG TERM....JOE
AVIATION.....JRP/NL
Hazardous weather outlook, Sep 16, 12:33 PM MST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
133 PM MDT SUN SEP 16 2007

COZ001>014-017>023-UTZ022>025-027>029-170200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
133 PM MDT SUN SEP 16 2007

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MOST OF EASTERN UTAH AND
WESTERN COLORADO UNTIL 8 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS AFTERNOON AND
EVENING. SOME SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...WITH LARGE HAIL AND DAMAGING WINDS. HEAVY DOWNPOURS WILL
ACCOMPANY SOME STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
MONDAY NIGHT. AFTER A BRIEF DRY PERIOD AT MIDWEEK...THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. PLEASE RELAY
REPORTS OF HAIL...STRONG OR DAMAGING WINDS...AND HEAVY RAIN TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

TAL

In the hours before

Local storm report, Sep 16, 12:13 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
113 PM MDT SUN SEP 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     1 E GYPSUM              39.64N 106.93W
09/16/2007  M62 MPH          EAGLE              CO   AWOS

            OCCURRED AT THE EAGLE COUNTY REGIONAL AIRPORT.

&&

JPRINGLE

The radar

The Grand Junction radar (KGJX), 154 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

9 heavy rain, 1 funnel cloud, 1 hail. Local standard time, as filed.

Heavy Rain, Moffat

When
September 16, 1:00 PM MST to 3:40 PM MST
Where
Moffat County, 1 mi SE of Hamilton
Reported by
COOP Observer
Coordinates
40.360, -107.587

Rainfall of 2.35 inches occurred and caused localized flooding of a field and a driveway on the property of a COOP Observer. Water also washed boulders bigger than basketballs off a mountain just east of the property.

Heavy Rain, La Plata

When
September 16, 2:20 PM MST to 2:30 PM MST
Where
La Plata County, 5 mi N of Durango
Reported by
Trained Spotter
Coordinates
37.342, -107.880

Rainfall of .65 inches fell in 10 minutes.

Heavy Rain, La Plata

When
September 16, 2:23 PM MST to 2:29 PM MST
Where
La Plata County, Durango
Reported by
Trained Spotter
Coordinates
37.270, -107.880

Rainfall of .50 inches fell in 4 minutes with a total of .60 inches in 6 minutes.

Heavy Rain, La Plata

When
September 16, 2:24 PM MST to 2:39 PM MST
Where
La Plata County, Hermosa
Reported by
Trained Spotter
Coordinates
37.420, -107.850

Rainfall of .50 inches fell in 15 minutes.

Heavy Rain, Montrose

When
September 16, 2:30 PM MST to 2:35 PM MST
Where
Montrose County, 2 mi N of Paradox
Reported by
Trained Spotter
Coordinates
38.399, -108.950

Rainfall of .60 inches fell in 5 minutes. Runoff formed a stream of water through a yard. A rockslide was observed on a hill north of the spotters location.

Heavy Rain, La Plata

When
September 16, 2:45 PM MST to 2:50 PM MST
Where
La Plata County, 7 mi N of Durango
Reported by
Trained Spotter
Coordinates
37.371, -107.880

Rainfall of .56 inches fell in 5 minutes.

Funnel Cloud, Moffat

When
September 16, 3:26 PM MST to 3:30 PM MST
Where
Moffat County, 0.75 mi E of Craig to 1 mi E of Craig
Reported by
Trained Spotter
Coordinates
40.520, -107.516

Heavy Rain, Rio Blanco

When
September 16, 3:48 PM MST to 6:30 PM MST
Where
Rio Blanco County, Rangely to Meeker
Reported by
Law Enforcement
Coordinates
40.080, -108.800

Heavy rain producing thunderstorms caused minor flooding in a number of locations along Highway 64 between Rangely and Meeker.

Hail, Rio Blanco

When
September 16, 4:40 PM MST to 4:45 PM MST
Where
Rio Blanco County, Meeker
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.030, -107.920

Hail from penny-size to quarter-size in diameter occurred in Meeker.

Heavy Rain, Garfield

When
September 16, 6:55 PM MST to 7:10 PM MST
Where
Garfield County, Silt
Reported by
Trained Spotter
Coordinates
39.550, -107.670

One inch of rain fell in 15 minutes.

Heavy Rain, Garfield

When
September 16, 7:34 PM MST to 8:34 PM MST
Where
Garfield County, 4 mi W of New Castle
Reported by
Law Enforcement
Coordinates
39.570, -107.605

Runoff from heavy rain caused mud to flow into some yards on the north side of Interstate 70 near Mile Marker 101.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60594, 60598, 60599, 60597, 60600, 60596, 60595, 60396, 60397, 60593, 60592.